Virginia, 2004

Damaging Wind in Virginia, July 6, 2004

July 6, 2004 · NWS LWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 1:35 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 6, 1:35 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
235 PM EDT TUE JUL 6 2004

UPDATE...WILL BE INCLUDING POPS FIRST PERIOD FOR ONGOING CONVECTION
IN THE WRN ZONES. RDH.

&&

.SHORT TERM...TONIGHT-WED...

1ST PD RLTVLY SIMPLE...UPR RDG SLIDING OFF THE CST WL ALLOW CLOUDS
TO BEGIN CREEPING INTO THE W THIS EVE. NOT XPCTG MUCH IN WAY OF FG
OVRNGT - MAYBE 5SM IN SOME OF THE FAVORED PLACES. OVRNGT LOWS QUITE
WARM...L70S CITIES..MU60S RMDR OF CWA.

TROF DIGS INTO THE MIDEAST ON WED W/ CD FNT RMNG ON W SIDE OF
APLCHNS WED AFTN. WRN MD/ERN W.V. IS OUTLOOKED FOR PSBL SVR WX WED.
HV WRN CWA AT 50 POP DURG AFTN...ERN ZNS 30 POP. NMRCL GUINC WAS ALL
OVER THE PLACE REGARDING HIGH TEMPS...WHICH WL BE DEPENDENT IN PART
ON CLD CVR...BUT BLV THERE IT WL BE 86-91 E OF THE MTNS...82-87
APLCHNS AND W.

WOODY

&&

LONG TERM (WED NIGHT-THU)

UPPER TROUGH LIFTS OUT FROM THE GREAT LKS TO NEW ENGLAND WED
NIGHT-THU PROVIDING GOOD SUPPORT FOR SHOWERS AND STORMS ESPECIALLY
ON WED EVENING. GFS LOOKS TOO FAST DRYING THINGS OUT ON THU. THIS IS
A BIG CHANGE IN CONTINUITY AND HAVE DISREGARDED GFS FOR THU. SHORT
AND MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT IN BUILDING A STRONG
H5 RIDGE OVER THE WEEKEND. VERY WARM AND DRY CONDITIONS ARE EXPECTED
DURING THIS PERIOD.  A WEAK CDFNT WILL TRY TO PENETRATE THE REGION
NEXT MON-THU. SCHANCE POPS LOOK GOOD FOR NOW WITH NO MENTION IN TEXT
PRODUCTS.

ROSA

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 6, 10:10 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 AM EDT TUE JUL 6 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>056-WVZ048>055-070800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-LOUDOUN VA-MADISON VA-MINERAL WV-
MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA-
PAGE VA-PENDLETON WV-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-
ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1110 AM EDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Sterling radar (KLWX), 137 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charlottesville (C)

When
July 6, 3:40 PM EST
Where
Charlottesville (C) County, Charlottesville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
38.033, -78.500

Trees down on Jefferson Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417467.